Can this flu med really make someone suicidal?

By Sarah Klein
February 01, 2018

At least once every flu season, we hear a chilling story about someone who has experienced an abnormal or dangerous psychiatric event after taking the prescription antiviral flu medication Tamiflu. The latest accounts? That Tamiflu can cause suicide or suicidal thoughts.

Tamiflu, known generically as oseltamivir, can be taken by anyone who has the flu. But it’s most often recommended for people who are at the highest risk of developing serious complications—that means kids, older folks, and those whose immune systems are already weakened.

However, it's not exactly a game-changer: The medication can shorten a bout of the flu by less than a day. And for the medication to work its best, Tamiflu needs to be taken within the first 48 hours or so after symptoms first appear. “Outside of that, it’s almost like you missed that window of the medicine being able to work at peak effectiveness,” says , PharmD, chief pharmacist at the digital pharmacy Capsule.

RELATED: Should You Take Tamiflu? Here’s What to Know

That urgency sends some people clamoring to get their hands on a prescription before fully understanding Tamiflu’s drawbacks. “Any time you’re considering taking a drug, you have to consider whether the benefit you’re going to get from it is worth the risk,” says Nicole Bouvier, MD, associate professor of infectious diseases at the Icahn School of Medicine at Mount Sinai in New York City. “In most people, flu is definitely an unpleasant illness ... but you’ll get over it almost as fast as if you took Tamiflu. For the average healthy person, I think the potential risks are just not worth the benefits.”

Here are a few of those potential risks and side effects of Tamiflu you should know about.

Nausea and vomiting

The most common side effects of Tamiflu are nausea and vomiting, two symptoms that might be accompanied by abdominal pain. Usually these symptoms are not severe, and if they are going to strike, they’ll show up in the first few days of taking the med, according to the FDA.

“The drug course is pretty short anyway—it’s five days,” Dr. Bouvier says. “By the time most people develop the symptoms, they’re practically done anyway.” If you’re having severe stomach issues, it’s probably not Tamiflu, she adds, but a stomach bug you picked up or something you ate. might help lower your chances of having to deal with any of these unpleasant—but not too severe—side effects, Patel adds.

RELATED: How to Get Rid of the Flu Faster

Psychiatric issues

A wide range of strange behavior has been reported after taking Tamiflu, including dizziness, hallucinations, delirium, and even suicidal or homicidal thoughts or behavior, mostly in kids. So far, science hasn’t been able to parse out what’s actually causing these events, Dr. Bouvier says. “You don’t really know whether it’s the drug that’s causing it, whether it has something to do with being infected with flu, or if it would have happened anyway without flu infection or treatment.”

Somewhat comforting at least is that these instances are extremely rare, affecting less than 1% of people who take Tamiflu, Patel says. According to a review of the clinical studies of Tamiflu, there were 3,051 psychiatric incidents reported to the makers of during a time period when 48 million people were prescribed the drug—and, curiously, these cases were , according to the Centers for Disease Control and Prevention (CDC). “It needs to be investigated more,” Dr. Bouvier says. “It’s hard to draw any conclusions now.”

RELATED: The Best Cold and Flu Meds for You

Skin reactions

As with any medication, it’s possible to be allergic to an ingredient in Tamiflu. Allergic reactions to the drug are rare, but they can happen—and they might involve serious rashes. Call your doctor right away if you think you’re having an . Symptoms could include a rash, trouble breathing, or any swelling of the hands or face, according to the Mayo Clinic.

To get our top stories delivered to your inbox, sign up for the 

Drug interactions

Elderly people are always prone to side effects because of interactions with other medications they might be taking at the same time, Dr. Bouvier says. Because they are more likely to be taking more medicines, the elderly have a higher chance of one or more of those meds not playing nicely with Tamiflu.

However, the flu tends to be more complicated in elderly people, as well as in young children; both groups are more likely to be hospitalized with the illness, for example. Even with the potential risks, Dr. Bouvier says, they may stand to benefit more from the drug than a healthy and young adult.